Hail, Shelby
- When
- February 1, 5:25 PM CST to 5:30 PM CST
- Where
- Shelby County, 1.15 mi SE of Bolton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.310, -89.763
A cold front moved into West Tennessee during the early evening hours of February 1, 2012. Showers and thunderstorms developed out ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved into West Tennessee during the early evening hours of February 1, 2012. Showers and thunderstorms developed out ahead of the front. Some of these storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 1, 3:20 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 320 PM CST WED FEB 1 2012 .DISCUSSION... CLOUDS HAVE SCATTERED OUT RATHER WELL EARLY THIS AFTERNOON ACROSS MUCH OF THE MIDSOUTH. THIS HAS ALLOWED TEMPERATURES TO REACH 70+ DEGREES ACROSS PORTIONS OF NORTHERN MISSISSIPPI WITH DEWPOINTS IN THE LOW 60S ALONG EAST CENTRAL ARKANSAS AND THE MISSISSIPPI DELTA REGION. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL ARKANSAS BASICALLY ALONG A WEAK FRONTAL BOUNDARY. THIS BOUNDARY WILL CONTINUE TO WORK ITS WAY TO THE EAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING TAPPING INTO A MODERATELY UNSTABLE ENVIRONMENT. THIS WILL COINCIDE WITH THE PASSING OF A WEAK H5 SHORTWAVE AND RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE MIDSOUTH. MODEL SOUNDINGS CONTINUE TO DEPICT MID LEVEL LAPSE RATES AROUND 8 C/KM OVER THE MISSISSIPPI DELTA THIS EVENING AND NEARLY UNI-DIRECTIONAL SHEAR. THIS COULD YIELD A FEW STRONG TO SEVERE STORMS WITH LARGE HAIL BEING THE MAIN THREATS. RIDGING AT THE SURFACE AND ALOFT WILL QUICKLY FILL IN BEHIND THE PASSING SYSTEM OVERNIGHT AND INTO THURSDAY. SOME PATCHY FOG WILL BE POSSIBLE OVERNIGHT ACROSS MAINLY NORTHERN MISSISSIPPI WHERE REMAINING LOW LEVEL MOISTURE AND LIGHTER WINDS MAY YIELD FOG. OTHERWISE THURSDAY SHOULD BE DRY WITH HIGH TEMPERATURES AROUND 70 ALONG AND SOUTH OF THE WASHED OUT FRONTAL BOUNDARY. FRIDAY THROUGH SATURDAY...ANOTHER BROAD H5 TROUGH OVER THE FOUR CORNERS REGION WILL BEGIN TO SLIDE EAST AND INTO THE GREAT PLAINS. CONCURRENTLY...THE ASSOCIATED SURFACE LOW WILL TRACK NORTHEAST INTO CENTRAL MISSOURI. SHOWERS AND THUNDERSTORMS WILL BEGIN TO PUSH INTO THE MIDSOUTH FRIDAY MORNING AND BECOME MORE NUMEROUS FRIDAY AFTERNOON INTO SATURDAY AS A WARM FRONT TRIES TO SURGE NORTH. MODELS ARE IN BETTER AGREEMENT WITH THIS SYSTEM WITH REGARD TO TIMING AND INTENSITY. PROXIMITY OF THE BEST UPPER DYNAMICS AND THE NORTHERN EXTENT OF THE WARM SECTOR ARE THE TWO MAIN LIMITING FACTORS WITH REGARD TO SEVERE POTENTIAL. FROM THIS POINT ON THE MODELS BEGIN TO DIVERGE. SUNDAY THROUGH MIDWEEK NEXT WEEK THE GFS SWEEPS THE SURFACE LOW OFF THE EAST COAST ABSORBING IT INTO THE MEAN UPPER FLOW. THIS ALLOWS SURFACE HIGH PRESSURE...DRY CONDITIONS...AND MORE NORMAL TEMPERATURES TO FILTER ACROSS THE MIDSOUTH. THE ECMWF HOWEVER TRIES TO OCCLUDE THE SURFACE LOW ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ESSENTIALLY STALLING THE COLD FRONT ACROSS THE MIDSOUTH...THUS KEEPING PRECIPITATION CHANCES FOR THE AREA THROUGH MONDAY. TRENDED WITH NEIGHBORING OFFICES THROUGH THIS TIME FRAME AWAITING BETTER LONG TERM MODEL AGREEMENT. CCD && .AVIATION... 18Z TAF CYCLE MVFR/VFR CONDITIONS ARE EXPECTED AT TAF SITES THIS AFTERNOON AS A COLD FRONT APPROACHES THE MID SOUTH AND MOVES THROUGH THE AREA TONIGHT INTO THURSDAY MORNING. SOME DESTABILIZATION WILL OCCUR ACROSS THE AREA THIS AFTERNOON/EARLY EVENING TO PRODUCE SHOWERS AND A FEW THUNDERSTORMS. THUS...WILL KEEP CB/VCTS MENTION IN TAFS THIS AFTERNOON/EARLY EVENING. AS THE FRONT PUSHES THROUGH THE AREA TONIGHT. MVFR CONDITIONS ANTICIPATED TO RETURN TONIGHT WITH IMPROVEMENT TO VFR CONDITIONS THURSDAY MORNING AS NORTHEAST WINDS INCREASE TO AROUND 7 KTS AND SKIES GRADUALLY CLEAR. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 51 67 51 67 / 20 10 10 70 MKL 45 67 43 66 / 20 0 10 70 JBR 45 63 44 58 / 10 0 10 70 TUP 52 70 48 67 / 30 10 10 70 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 349 PM CST WED FEB 1 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-030000- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 349 PM CST WED FEB 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND SOUTHWEST OF A LINE FROM WYNNE ARKANSAS TO MEMPHIS TO CHARLESTON MISSISSIPPI. LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG STORMS MAY BE POSSIBLE AGAIN SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING AND AGAIN SATURDAY. CCD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CST WED FEB 1 2012
ARZ049-058-MSZ007-012245-
LEE AR-PHILLIPS AR-TUNICA MS-
420 PM CST WED FEB 1 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CST FOR...
LEE COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES SOUTH OF MORO AT 420 PM CST...MOVING EAST AT 40 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LEE...PHILLIPS AND TUNICA COUNTIES...INCLUDING LOCATIONS
NEAR MARIANNA...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3487 9102 3484 9046 3461 9059 3469 9106
3472 9106
TIME...MOT...LOC 2220Z 280DEG 33KT 3475 9094PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CST WED FEB 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST TRENTON 34.50N 90.86W
02/01/2012 E75.00 MPH PHILLIPS AR LAW ENFORCEMENT
STATE POLICE REPORTED 70-75 MPH WIND GUSTS ACROSS CENTRAL
PHILLIPS COUNTY.
&&
CJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 511 PM CST WED FEB 1 2012 MSZ001-007-008-012345- TUNICA MS-TATE MS-DE SOTO MS- 511 PM CST WED FEB 1 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 545 PM CST FOR... SOUTHERN DESOTO COUNTY IN NORTHEAST MISSISSIPPI... NORTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI... NORTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 6 MILES WEST OF EUDORA AT 511 PM CST...MOVING EAST AT 25 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN DESOTO...TATE AND TUNICA COUNTIES...INCLUDING LOCATIONS NEAR HERNANDO...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORN LAKE AND ROBCO LAKE. && LAT...LON 3489 8983 3466 8987 3472 9031 3491 9024 TIME...MOT...LOC 2311Z 277DEG 23KT 3482 9022
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CST WED FEB 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 1 N CLARKSDALE 34.21N 90.58W
02/01/2012 E50.00 MPH COAHOMA MS LAW ENFORCEMENT
0500 PM TSTM WND DMG CLARKSDALE 34.20N 90.58W
02/01/2012 COAHOMA MS LAW ENFORCEMENT
TREE DOWN ON RENO STREET.
&&
CJCThe Memphis radar (KNQA), 11 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365052.